Can I take Ibuprofen with Gabapentin and Lortab?

Discussion in 'Pain Management & Painkillers' started by fussy, Feb 13, 2018.

  1. fussy

    fussy New Member

    Different people had different opinions when I searched about this online. Different websites told me different things. Let me explain my situation to you:

    I was asked to take lortab, gabapentin and ibuprofen at the same time. I felt it was too many pills at once and even asked my doc about it but he said it was fine. I was taking 2 tablets of lortab every 6 hours combined with 800mg of ibuprofen. On top of that, I was even given 100mg gabapentin 4 times a day along with the other two drugs. All these pills changed the taste of my mouth but I was bearing with them since they were necessary. I read recently that lortab with high doses of ibuprofen could be dangerous. I also read that taking gabapentin on top of all this decreases the efficiency of lortab. Whereas it is also said that gabapentin has both good and bad effects; it can relieve pain but there are other side effects which could increase when taken in a combination.

    I think this is true because in spite of popping in all these pills at regular intervals and in the prescribed numbers, I could not see any significant decrease in pain. I did complain to my doc about it but he continued with the same thing, increasing the dosage of gabapentin. But I started getting all the more anxious as I read about the harmful effects of having all the three drugs at the same time. I don’t think I trust this doctor any longer. I need some advice. Has anyone been on the same combo of drugs? Has it worked for anyone? What I read online – is it true or not? Someone please answer and help me out. Pleaseeee!!!!
     
  2. PF_Editor

    PF_Editor New Member

    Hey Fussy,
    I can clearly understand your anxiousness with respect to your treatment. Let me explain!!! The drug Lortab contains acetaminophen which if taken in excess is known to be harmful to the liver, whereas Gabapentin is metabolized by the kidneys and not by the liver. So, I do not think the combination puts any excess stress to the liver. It has to be taken 3-4 times daily as it does stay for long in your system because it is metabolized by the kidneys. The combo is very helpful in relieving nerve pain and I feel if we think in that angle, your doctor is right. However if you can’t trust your doctor anymore, then it is best to go ahead and find another one. Else there are high chances you may lapse your medicines because you don’t think the doctor has done the right thing by prescribing them to you. Have an open talk with your doctor and you will know what you have to do. Good luck!!!
     
  3. bixie

    bixie New Member

    I think before you decide things for yourself, you can ask a pharmacist to explain it to you about how the combination of these drugs work. I don’t know about the combo myself. Maybe a pharmacist could be the right person to help you out and make you understand the science behind it. After that, you can decide how to go about with things, whether you should continue or if you should switch your doctor.
     
  4. fussy

    fussy New Member

    I spoke to a pharmacist today morning as you advised and he seemed really surprised because the doctor prescribed me both the medications together. The pharmacist advised me that if I plan to take both, then it is best that I take it with long time gaps in between, which is contrasting to what my doc had told me. I rang up my doc today to confirm and he said I can take them together or even at definite time intervals. I think he himself is confused. All this is getting frustrating for me. I think I would go with what my pharmacist says, but the problem is he doesn’t say anything against what the doc has prescribed unless I bring it up myself. I think my doc just wanted to give me some pills and push me off his clinic. I am definitely going to another doc. It is about my health and I should be the one taking care of it. Thank you once again for advising me to ask a pharmacist. Eased my confusion!!!
     
  5. blockhead

    blockhead New Member

    What I really can’t understand is why your doctor has prescribed you ibuprofen on a daily basis! It does more harm than good in the long run if taken on a day to day basis. I know an instance of my friend where he had serious stomach bleeding because of daily high doses of ibuprofen. You have mentioned that you are taking other narcotic pain medicines, then what is the need of ibuprofen??? I take Gabapentin, 800mg a day, oxycontin and Percocet. But I do not have all the three at the same time. I leave at least a 3 hour gap before taking each one of them because that is what my doctor asked me to do. Also, I have a sincere advice for you: Please do not trust whatever you read online. All the best!!!
     
  6. fussy

    fussy New Member

    I do not know how exactly these meds work and I was taking ibuprofen because it was prescribed by my doc and I was advised to take all the same time every day. I know daily consumption of ibuprofen has serious side effects like stomach bleeding. So I stopped taking it after sometime. But what did not make any sense to me was the combination of ibuprofen with lortab. I asked my doc again and he said the same, so I switched my doc, who again advised me not take both at the same time. The new doc has put me on Percocet 10s now and was taken aback when I told him about the combination medicines. I am so angry at my previous medic. I think he just wanted me out of his clinic and was never bothered about my life. It is so frustrating you know when doctors do this. Anyways, let’s stop brooding about the past. I sincerely hope the new medicines help me and I start feeling better soon. Also, I hardly go online to search for stuff, but I was baffled at the number of pills my previous doc had prescribed me and I wanted some real answers. That is why I read so much online. I do not believe all that is written but you need to know things when you are confused. That is all!! Thanks a ton for your comments!!!
     
  7. blockhead

    blockhead New Member

    Oh tats wonderful news!!! Good that you have changed your doctor. I am also on Percocet 10. How many do you take in a single day? Trust is an important fact and I am happy that you have found a new doctor whom you can actually trust. I hope you start feeling better soon. Do keep me posted. My prayers and wishes are with you!!!
     
  8. fussy

    fussy New Member

    How many I take in a day depends on the amount of pain I have on a particular day. If it is really less, I just take one before leaving home. If it is more, then I take a few in a day leaving some time gap. I am trying to build up a tolerance level and I hope this helps. I try my best not to pop in a pill unnecessarily, if I am not having severe pain.
     
  9. blockhead

    blockhead New Member

    Ohh…Okay!!! That is good in a way. I have 3 pills on a normal day, morning, afternoon and night respectively. If the pain is unbearable, then I take one or two in between as well. Take care!!!